Lithium is one of the major treatment options in bipolar disorder. Bariatric surgery can significantly modify the oral bioavailability of drugs, and lithium is no exception; although in most cases drug absorption seems to decrease, in the case of lithium, toxicity is the risk. In this article, we describe a 61-year-old male patient presented with lithium toxicity, including newly diagnosed severe bradycardia requiring a permanent pacemaker, after undergoing sleeve gastrectomy. We discuss the mechanisms behind this case, provide potential solutions for clinicians treating bariatric patients with lithium, and review previous reports of lithium toxicity post bariatric surgery. Awareness of changes in drug absorption, particularly lithium, following bariatric surgery, is prudent and essential for optimal patient care. Close clinical and drug levels monitoring is strongly advised.
Lithium toxicity Sleeve gastrectomy Bipolar disorder Bradycardia Drug absorption Bariatric surgery
This is a preview of subscription content, log in to check access.
Compliance with Ethical Standards
Conflict of Interest
The authors declare that they have no conflict of interest.
Informed Consent Statement
Informed consent was obtained from all individual participants included in the study.
Studies with Human Participants
All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards.
Dawes AJ, Maggard-Gibbons M, Maher AR, et al. Mental health conditions among patients seeking and undergoing bariatric surgery: a meta-analysis. JAMA. 2016;315(2):150–63.CrossRefGoogle Scholar
Fisher D, Coleman KJ, Arterburn DE, et al. Mental illness in bariatric surgery: a cohort study from the PORTAL network. Obesity (Silver Spring). 2017;25(5):850–6.CrossRefGoogle Scholar
Hensel J, Selvadurai M, Anvari M, et al. Mental illness and psychotropic medication use among people assessed for bariatric surgery in Ontario, Canada. Obes Surg. 2016;26(7):1531–6.CrossRefGoogle Scholar
Price LH, Heninger GR. Lithium in the treatment of mood disorders. N Engl J Med. 1994;331(9):591–8.CrossRefGoogle Scholar
Azran C, Wolk O, Zur M, et al. Oral drug therapy following bariatric surgery: an overview of fundamentals, literature and clinical recommendations. Obes Rev. 2016;17(11):1050–66.CrossRefGoogle Scholar
Oudit GY, Korley V, Backx PH, et al. Lithium-induced sinus node disease at therapeutic concentrations: linking lithium-induced blockade of sodium channels to impaired pacemaker activity. Can J Cardiol. 2007;23(3):229–32.CrossRefGoogle Scholar
Seaman JS, Bowers SP, Dixon P, et al. Dissolution of common psychiatric medications in a Roux-en-Y gastric bypass model. Psychosomatics. 2005;46(3):250–3.CrossRefGoogle Scholar
Alam A, Raouf S, Recio FO. Lithium toxicity following vertical sleeve gastrectomy: a case report. Clin Psychopharmacol Neurosci. 2016;14(3):318–20.CrossRefGoogle Scholar
Bellibas SE, Tuglular I, Kayali A. The effect of delayed gastric emptying and absorption on pharmacokinetic parameters of lithium. Eur J Drug Metab Pharmacokinet. 1995;20(2):129–33.CrossRefGoogle Scholar
Walsh K, Volling J. Lithium toxicity following Roux-en-Y gastric bypass. Bariatric Surg Practice Patient Care. 2014;9(2):77–80.CrossRefGoogle Scholar
Musfeldt D, Levinson A, Nykiel J, Carino G. Lithium toxicity after Roux-en-Y bariatric surgery. BMJ Case Rep 2016;2016.Google Scholar
Leo JR, Farrell HM, Friedman R. Lithium-induced nephrogenic diabetes insipidus after gastric banding. Psychosomatics. 2013;54(2):200–4.CrossRefGoogle Scholar
Bingham KS, Thoma J, Hawa R, et al. Perioperative lithium use in bariatric surgery: a case series and literature review. Psychosomatics. 2016;57(6):638–44.CrossRefGoogle Scholar
Maddala RNM, Ashwal AJ, Rao MS, et al. Chronic lithium intoxication: varying electrocardiogram manifestations. Indian J Pharmacol. 2017;49(1):127–9.Google Scholar
Nakamura M, Nakatsu K, Nagamine T. Sinus node dysfunction after acute lithium treatment at therapeutic levels. Innov Clin Neurosci. 2015;12(11–12):18–20.Google Scholar
Chen Y, Zheng L, Liu W, et al. Electrocardiographic changes caused by lithium intoxication in an elderly patient. Springerplus. 2016;5:10.CrossRefGoogle Scholar
Demirtas L, Akbas EM, Degirmenci H, et al. Multisystemic side effects of an indispensable old drug: a case report of chronic lithium use (a patient with multiple side effects of lithium). Case Rep Med. 2015;2015:473931.CrossRefGoogle Scholar
Azran C, Langguth P, Dahan A. Impaired oral absorption of methylphenidate after Roux-en-Y gastric bypass. Surg Obes Relat Dis. 2017;13(7):1245–7.CrossRefGoogle Scholar